Kansas, 2008

Ice Storm in Kansas, February 11, 2008

February 11, 2008 · NWS SGF · 2 events in 2 counties and zones

An ice storm brought freezing rain and sleet to extreme southeast Kansas. Ice accumulations of one quarter to one half inch were common with locally higher amounts around three quarters of an inch.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An ice storm brought freezing rain and sleet to extreme southeast Kansas. Ice accumulations of one quarter to one half inch were common with locally higher amounts around three quarters of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 11, 3:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 11, 3:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 AM CST MON FEB 11 2008

.DISCUSSION...

A VERY COMPLICATED SCENARIO IS NOW BEGINNING TO UNFOLD ACROSS THE
CENTRAL UNITED STATES. MAIN FORECAST FOCUS WAS ON THE NEXT 36
HOURS AS A WINTER STORM BRINGS A VARIETY OF PRECIPITATION TO THE
MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. WE MAY NOT BE OUT OF
THE WOODS FOR THIS WINTRY PRECIPITATION AS MEDIUM RANGE MODELS
CONTINUE TO INDICATE AT LEAST SOMEWHAT OF A SIGNAL FOR ANOTHER
STORM SYSTEM TO IMPACT THE REGION LATE THIS WEEK.

LATEST ANALYSIS INDICATES A POTENT UPPER LEVEL SHORT WAVE TROUGH
DIGGING SOUTHEAST ACROSS MONTANA. AT THE SURFACE...A MODIFIED
ARCTIC AIRMASS REMAINED IN PLACE WITH A FRONTAL BOUNDARY BEGINNING
TO SHARPEN UP ALONG THE INTERSTATE 44 CORRIDOR. STRONG WARM AIR
ADVECTION WAS COMMENCING ABOVE THIS DOME OF COLD AIR AS A LOW
LEVEL JET ALSO EXTENDED ALONG THE INTERSTATE 44 CORRIDOR. THE
WARM AIR ADVECTION COMBINED WITH ELEVATED INSTABILITY WAS
RESPONSIBLE FOR RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
BETWEEN INTERSTATE 35 AND HIGHWAY 71. GROUND TRUTH REPORTS
INDICATE FREEZING RAIN...SLEET AND EVEN HAIL BACK ACROSS SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA.

THIS BAND OF PRECIPITATION WILL QUICKLY OVERSPREAD THE MISSOURI
OZARKS FROM EARLY TO MID MORNING. THE HEAVIEST PRECIPITATION FROM
THIS FIRST BATCH LOOKS LIKE IT WILL AFFECT AREAS ALONG AND SOUTH
OF A CRAWFORD COUNTY KANSAS TO DENT COUNTY MISSOURI LINE. HAVE
THEREFORE STARTED THE WINTER STORM WARNING AS OF 09Z. THIS
REPLACES THE WINTER WEATHER ADVISORY THAT WAS IN EFFECT FOR FAR
SOUTHWEST MISSOURI. ALSO DECIDED TO DOWNGRADE THE STRIP OF
COUNTIES FROM BOURBON COUNTY KANSAS TO MORGAN COUNTY MISSOURI TO A
WINTER WEATHER ADVISORY. JUST LOOKS LIKE A GLANCING BLOW FROM THIS
FIRST WAVE OF PRECIPITATION UP THAT WAY.

THE SECOND WAVE OF PRECIPITATION WILL GET ITS ACT TOGETHER FROM
LATE THIS MORNING INTO THIS EVENING ALONG THAT AFOREMENTIONED
FRONT. AM INITIALLY A BIT CONCERNED THAT CLOUD ICE COULD BE AN
ISSUE AS FORCING AND MOISTURE WILL BE FAIRLY SHALLOW AT LEAST
EARLY THIS AFTERNOON. THIS MAY BE OFFSET SOMEWHAT BY ANY UPRIGHT
CONVECTION. THE BETTER DEEP UPWARD OMEGA AND MOISTER MID LEVELS
WILL LIKELY COME LATE THIS AFTERNOON OR THIS EVENING AS THE MAIN
UPPER LEVEL TROUGH APPROACHES. CROSS SECTIONS INDICATE A DECENT
AGEOSTROPHIC CIRCULATION SETTING UP OVER THE MAIN FRONTOGENETIC
ZONE. THIS ALL LOOKS TO TAKE PLACE FROM INTERSTATE 44 ON DOWN TO
THE SOUTH. WILL THEREFORE LET THAT WINTER STORM WARNING RIDE
THROUGH 06Z.

AS FOR PRECIPITATION TYPES...EXPECTING MAINLY SLEET AND FREEZING
RAIN WITH THIS FIRST BATCH THIS MORNING. DO THINK THERE WILL BE
SOME SNOW IN THERE UP ACROSS CENTRAL MISSOURI. THE FREEZING LINE
WILL THEN BEGIN TO NUDGE NORTHEAST INTO THE MISSOURI OZARKS THIS
AFTERNOON. THINK THE NORTHERN EXTENT OF THE FREEZING LINE WILL
MAKE IT TO AROUND A FORT SCOTT KANSAS TO SPRINGFIELD TO WEST
PLAINS LINE BY LATE THIS AFTERNOON. FREEZING RAIN AND PERHAPS SOME
SLEET WILL BE THE PRECIPITATION TYPES NORTH OF THIS LINE...WITH
RAIN TO THE SOUTH. ANY LIQUID PRECIPITATION WOULD THEN CHANGE BACK
TO FROZEN THIS EVENING AS THE FRONT BEGINS TO SHIFT SOUTH. WILL
ALSO CONTINUE TO SEE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS...
SOME OF WHICH COULD CONTAIN SMALL HAIL.

TOTAL ACCUMULATIONS OF SNOW AND SLEET FROM A HALF INCH UP TO TWO
INCHES ARE EXPECTED ALMOST AREAWIDE...WITH MAYBE A THREE INCH
AMOUNT UP ACROSS CENTRAL MISSOURI. TOTAL ICE ACCUMULATIONS OF A
TENTH TO THREE TENTHS OF AN INCH ARE EXPECTED AGAIN ALONG AND
SOUTH OF A CRAWFORD COUNTY KANSAS TO DENT COUNTY MISSOURI
LINE...WITH LIGHTER AMOUNTS NORTH OF THIS LINE. DO THINK THERE
WILL BE HIGHER AMOUNTS OF ICE ACCRETION...UP TO A HALF
INCH...ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI. KEEP IN MIND
THAT ANY PLACES RECEIVING THUNDER WILL LIKELY SEE LOCALLY HIGHER
AMOUNTS.

PRECIPITATION WILL END FROM NORTHWEST TO SOUTHEAST OVERNIGHT WITH
PERHAPS SOME LINGERING PRECIPITATION ACROSS FAR SOUTH CENTRAL
MISSOURI TUESDAY MORNING. REALLY WOULD NOT BE SHOCKED TO SEE A FEW
PATCHES OF FREEZING DRIZZLE OR A FLURRY ANYWHERE ALONG AND SOUTH
OF THE INTERSTATE IN THE MORNING. WILL LET FUTURE SHIFTS EVALUATE
THIS POTENTIAL. TUESDAY WILL BE A FAIRLY CHILLY DAY AS COLD AIR
ADVECTION COMMENCES ALONG WITH A BRISK NORTHWEST WIND.

A DRY PERIOD IS THEN EXPECTED FOR MIDWEEK WITH A WARMING TREND.
MEDIUM RANGE MODELS THEN CONTINUE TO INDICATE STRONG SHORT WAVE
ENERGY DIGGING SOUTH AND CLOSING OFF OVER THE SOUTHWEST UNITED
STATES FROM WEDNESDAY INTO THURSDAY...WHICH IS BELIEVABLE GIVEN
THE LONG WAVE PATTERN. TOUGH TO CALL WHERE IT WILL GO FROM
HERE...BUT A TRACK SOUTH OF THE OZARKS APPEARS LIKELY. KEPT THE
CHANCE FOR MIXED PRECIPITATION IN THE EXTENDED FORECAST.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...QUITE THE MENAGERIE OF WEATHER
CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. CURRENTLY...ACCAS DECK
IS EXPANDING OVER OKLAHOMA....INDICATIVE OF AN UNSTABLE ATMOSPHERE
IN THE MID LEVELS. THIS AREA OF UNSETTLE WEATHER WILL CONTINUE TO
EXPAND NORTH AND EAST AS AN UPPER DISTURBANCE MOVES OUT OF THE
ROCKIES. EXPECT AN INCREASE IN MID/HIGH LEVEL CLOUDS OVER THE NEXT
FEW HOURS...WITH A GRADUAL BUILD DOWN IN CIGS AS VIRGA MOISTENS
LOWER LEVELS. WILL LIKELY SEE SENSIBLE WEATHER IN THE FORM OF FZRA
AND SLEET BEGIN AROUND OR JUST AFTER 12Z WHEN THE LOWER LEVELS OF
THE ATMOSPHERE FINALLY SATURATE. HAVE INCLUDED THUNDER AT BOTH TAF
SITE DURING THE MORNING GIVEN ELEVATED INSTABILITY. FZRA AND SLEET
WILL PERSIST THROUGH THE MORNING HOURS...TAPERING OFF AROUND MIDDAY.
FZDZ WILL PERSIST AT SGF THROUGH THE AFTERNOON...WHILE AT JLN TEMPS
LOOK TO RISE JUST ABOVE FREEZING WITH DZ EXPECTED. MVFR VIS AND CIGS
CAN BE EXPECTED WITH PRECIP MONDAY MORNING...WITH A STRATUS BUILD
DOWN TO IFR DURING THE AFTERNOON. IFR VIS/CIG WILL BE POSSIBLE
FROM LATE AFTERNOON THROUGH THE REMAINDER OF THE TAF CYCLE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MOZ057-058-
     068>071-077>083-088>098-101>106.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MOZ055-
     056-066-067.

KS...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ097-101.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ073.

&&
Hazardous weather outlook, Feb 11, 3:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CST MON FEB 11 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
315 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 FREEZING RAIN...SLEET AND UP TO PEA SIZE HAIL WILL AFFECT LOCATIONS
 ALONG AND WEST OF A LINE FROM PITTSBURG KANSAS TO MOUNT VERNON TO
 CASSVILLE THROUGH 6 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 PERIODS OF FREEZING RAIN AND SLEET...AS WELL AS SOME SNOW WILL
 SPREAD ACROSS THE OUTLOOK AREA MONDAY MORNING. THIS MIXTURE MAY
 BRIEF CHANGE TO RAIN MONDAY AFTERNOON SOUTH OF HIGHWAY 60.

 ICE ACCUMULATIONS OF AROUND ONE TENTH TO TWO TENTHS OF AN INCH  CAN
 BE EXPECTED ALONG AND NORTH OF A LINE FROM FORT SCOTT KANSAS TO
 VERSAILLES. ELSEWHERE...ICE ACCUMULATIONS BETWEEN ONE QUARTER AND
 ONE HALF INCH CAN BE EXPECTED. SNOW ACCUMULATION BETWEEN ONE AND
 THREE INCHES WILL BE POSSIBLE IN ADDITION TO THE ICE.

 PRECIPITATION WILL CONTINUE FOR AREAS ALONG AND SOUTHEAST OF THE
 INTERSTATE 44 CORRIDOR MONDAY NIGHT...BEFORE EXITING THE REGION
 EARLY TUESDAY. ADDITIONAL ACCUMULATION OF ICE WILL BE POSSIBLE.

 THERE REMAINS A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY
 EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL.
 LOCALLY HIGHER AMOUNTS OF ICE AND SNOW WILL ALSO BE POSSIBLE IN
 ANY AREAS RECEIVING THUNDERSTORMS.

 PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES
 FOR FURTHER DETAILS REGARDING THIS DEVELOPING WINTER WEATHER
 SITUATION.

 FROZEN PRECIPITATION WILL ALSO BE POSSIBLE LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Feb 11, 4:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 AM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     ICE STORM        NEOSHO                  36.87N 94.37W
02/11/2008                   NEWTON             MO   LAW ENFORCEMENT

            NUMEROUS ROAD ICE COVERED AND SLICK.

&&

MTERRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Crawford

When
February 11, 5:00 AM CST to 1:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

Ice Storm, Cherokee

When
February 11, 5:00 AM CST to 1:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80662, 80664.